Health

/

Health & Spirit

Dietary fiber is a safe long-term treatment for constipation

By Keith Roach, M.D. on

DEAR DR. ROACH: I am a 68-year-old woman who takes no medications. I have had two cases of diverticulitis, neither of which required hospitalization. I tend toward constipation. For years I have taken psyllium capsules -- five in the morning and five in the afternoon. This has helped me a lot. Do you feel there is any reason to be concerned about taking this long term? -- K.R.

ANSWER: Psyllium husks are a good source of soluble dietary fiber. Fiber is not absorbed by the body but passes through, adding bulk and water to stools and making them easier to pass. It is considered safe for long-term use. In fact, fiber, whether through diet or supplements, is probably the safest of all long-term treatments for constipation. It decreases the likelihood of another attack of diverticulitis, which is inflammation of small pouches in the colon.

People who start too much fiber too quickly may develop some cramping and gas. Building up slowly helps the body get accustomed to the fiber.

DEAR DR. ROACH: A few days ago at the Red Cross, my hemoglobin level was 12.4 according to a drop of blood from one hand, and 11.2 according to a drop of blood from the other hand. That's such a big difference. Is there something wrong with me, or something wrong with the machine? -- P.D.

ANSWER: Measuring hemoglobin levels is done by blood banks, such as the Red Cross, to see whether it is safe to donate blood. The Red Cross requires a hemoglobin level of 12.5 g/dL for women and 13.0 g/dL for men. That is close to the bottom of the normal range in most laboratories, so you are at or just below the cutoff for anemia.

Hemoglobin levels do bounce around a fair bit from test to test, and a change of a point is not unusual. It doesn't mean a bad machine or a bad technician nor anything wrong with you. A classic article from 1946 noted a variation within a day of 1.3 g/dL, consistent with my own decades of observation. This is important to note, and we should be cautious about interpreting just a single lab value.

DEAR DR. ROACH: My husband has psoriasis on his hands, and he thinks it's from stress. He had psoriasis a long time ago, and now it reappeared. He is stressed because I am sick. Please tell me what cream he can use. Before, he used some good Yugoslavian cream called Vipsogal. -- M.A.M.

ANSWER: Psoriasis is a common skin condition thought to be caused by abnormalities in the immune system. There are several forms, but most people with psoriasis notice plaques or papules on the skin.

 

Treatment depends on the type and severity of the psoriasis, but the important part is that it needs evaluation before treatment, both to determine the correct diagnosis and assess severity. This includes at least a joint exam for psoriatic arthritis and a careful history to look for other associated conditions, such as in the eye. Severe disease may need systemic therapies, including biological ones.

I looked up Vipsogal and it is a combination of several medicines, especially high-potency steroids. These are the mainstay of treatment for most people with mild to moderate psoriasis and are available in the U.S. and Canada only with a prescription. It's a powerful medicine with the potential for real harm if used incorrectly. He should see a dermatologist.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2019 North America Syndicate Inc.

All Rights Reserved

 

Comments

blog comments powered by Disqus
 

--Ads from Google--

Social Connections

Comics

The Barn Boondocks A.F. Branco Mike Du Jour BC Gary Varvel